When easing the pain turns fatal: Fentanyl took Prince from us and continues to gain popularity

Prescription Drugs


By Dr.Franz Gliederer, MD, MPH and The pH health care professional team

In April 2016, the world learned about the untimely death of a legend known as Prince. He died of an accidental fentanyl overdose, the autopsy showed. However, the pills found at his Paisley Park home were mislabeled, according to reports, highlighting an ongoing issue: opioid deaths.

Despite efforts to rein in opioid-related deaths in the United States, the Centers for Disease Control and Prevention reports that death rates continue to rise. Statistics between 2010 and 2014 show a steady increase from 38,329 to 47,055 annually. Between 1999 and 2014, annual death rates doubled from 6.1 per 100,000 to 14.7 per 100,000.

The reasons include a tripling of heroin-related death rates between 2010 and 2014, as well as a new spike in deaths related to fentanyl, beginning in 2013. Although fentanyl is a prescribed drug, it has become increasingly available from illicit sources. Street drugs may be laced with fentanyl, and users don’t always know, therefore increasing their risk for a fatal overdose. 

What is fentanyl?

Fentanyl is a very strong painkiller, typically used only in cases where other narcotics no longer work or a tolerance has been built up. It is about 50 to 100 times stronger than morphine. In the medical setting, it is commonly prescribed as a patch, providing continuous medication release for steady pain control. Fentanyl is also available in tablets, lozenges and IV injections. 

What makes fentanyl dangerous?

Because fentanyl has a much higher potency than other opioids, it also carries a higher risk for potential side effects. One of the most common problems is addiction. The user builds up a tolerance to the drug and has to seek out higher and higher doses to achieve the desired effect. 

The user may experience a slowed central nervous system (central nervous system depression), causing him to potentially become more sedated with decreased breathing (respiratory depression), low blood pressure and, eventually, respiratory failure. 

Fentanyl can also affect other organs, possibly causing kidney damage and damaging the immune system. Fentanyl may be absorbed through the skin, which poses a threat to law enforcement and anyone else in close contact with fentanyl users.

What are some of the reasons for this growing problem?

In recent years, street availability of heroin and fentanyl has been dramatically increasing. In fact, heroin has frequently been laced with fentanyl. Unfortunately, this is a major contributor to the increased burden of narcotic death.

Another major culprit of narcotic abuse comes from people not adhering to recommended doses and hiding their recreational drug use from their doctors. Although experienced doctors can clinically detect signs of narcotic abuse, it can be very difficult for them to track down use of other non-disclosed illicit substances or even all prescription drugs. 

What has been done to curb fentanyl deaths?

Over the last decade, more attention has been given to the rising problem of narcotic deaths. Medical boards have begun to prosecute physicians who excessively prescribe narcotics, especially if excessive prescriptions were linked to patient fatalities.  

Prescription monitoring programs have been initiated, allowing physicians and pharmacists to better track their patients’ prescriptions. If a person is going from doctor to doctor and receives multiple prescriptions within a short period of time, government agencies are alerted.  

Here are a few things you should know if you are considering taking fentanyl: 

  • Fentanyl is an extremely powerful narcotic. Even a relatively small amount can tip someone over the edge into a life-threatening overdose situation. 
  • The addictive potential is high. Taking a few painkillers after surgery won’t make you an addict, but taking daily high doses for a few months might -- and you won’t be able to stop taking them even when the pain has dissipated. 

What can you do to prevent potentially fatal fentanyl side effects?

  • Do not drink and take narcotics. Both have their own effects, which depress your central nervous system, and you lose the ability to determine how these drugs are affecting you.
  • Do not combine other drugs with fentanyl unless it is under strict and close supervision of a specialized doctor. Take only the recommended dose. Pay special attention to how dosages and drug combinations impact you.
  • Work with an experienced pain specialist. Specialists can help you avoid pitfalls and give you guidance to avoid the dangerous path of addiction. Also, be honest with your doctor. It just might save your life. There are many options to control pain, so let a specialist assist you!
  • Avoid street drugs. At least with pharmaceuticals, you typically know what you’re getting. With street drugs, the wide spectrum of what you may get is especially dangerous. You could end up buying a narcotic laced with a much higher potency of fentanyl without even knowing it.
  • Avoid contact with people who illegally use narcotics. Fentanyl in powder form can be accidentally inhaled or can enter your system through your skin if you are around people who are using it.

 

Enjoy Your Healthy Life!

The pH professional health care team includes recognized experts from a variety of health care and related disciplines, including physicians, health care attorneys, nutritionists, nurses and certified fitness instructors. To learn more about the pH Health Care Team, click here.

Newsletter